Antidepressant discontinuation syndrome is caused by selective serotonin reuptake inhibitors (SSRIs). SSRIs are a class of drugs normally used to treat depression. These drugs may help normalize a person’s neurotransmitter functioning by increasing serotonin in the brain. While it can help with symptom relief, many people will experience some form of withdrawal which is referred to as antidepressant discontinuation syndrome. This normally will surface 1-5 days after stopping treatment1The SSRI discontinuation syndrome.
Discontinuation syndrome has a higher chance of occurring when treatment is stopped abruptly and can manifest with symptoms similar to depression and anxiety.
Individuals often mistake antidepressant discontinuation syndrome may believe that they are having a “relapse” with their mental illness and will want to be put back on SSRIs.
What causes antidepressant discontinuation syndrome?
Serotonin, a neurotransmitter in the brain is what is directly impacted when taking SSRIs. Serotonin’s job is to deliver messages to and from brain cells. When regulated, the chemistry in the brain will change, with the goal of improving depression and anxiety symptoms.
All SSRIs used to treat mood disorders have similar mechanisms of action (MOA) but vary in half-lifes. Which simply put, means how long the drug stays in a person’s blood.
When a drug has a short half-life, it will require the user to dose more frequently. This is done to maintain the best blood concentration levels. If the half-life is longer, it will stay in the blood for longer.
Common SSRI medications:
- Celexa (citalopram)
- Zoloft (sertraline)
- Paxil (paroxetine)
- Lexapro (escitalopram)
- Prozac (fluoxetine)
Of these SSRIs, Prozac has the longest half-life. When stopped, it can take anywhere from 7 to 15 days to leave your blood stream2The Psychopharmacology of Fluoxetine: Mechanism of Action, Indications, Pharmacokinetics and Dosing. The other SSRI’s have a much shorter half-life of up to 24 hours, then will leave your blood stream quickly. When a drug has the ability to clear your bloodstream fast, you are at more of a risk to have intense antidepressant discontinuation symptoms.
Half-life and Withdrawals
Drug half-lifes are only a fraction of the reason for antidepressant discontinuation syndrome. Another big part of the discontinuation syndrome would be the period of time SSRIs have been taken as changes in the brain will take place and it will alter serotonin receptors3Overcoming Resistance to Selective Serotonin Reuptake Inhibitors: Targeting Serotonin, Serotonin-1A Receptors and Adult Neuroplasticity.
Overtime the brain will down-regulate the number of serotonin receptors in response to increased serotonin efficiency. This is normal as our brains are always trying to reach a balance to prevent over-stimulation.
Once the antidepressant treatment has stopped, there will be fewer receptors creating a deficiency of serotonin within the brain. The body will correct this, but it may take time depending on the health and genetics of the individual.
20 Symptoms People Experience
The most common symptoms of antidepressant discontinuation syndrome are similar to being sick with the flu or feeling like your anxiety and depression are relapsing or coming back4The SSRI discontinuation syndrome. These symptoms include:
- Visual disturbances
- Paresthesia aka burning, prickly, or skin-crawling sensations
- Difficulty concentrating
- Brain zaps or shock-like sensations
- Vivid and/or disturbing dreams
- Difficulty walking
- Depersonalization (a detached, out-of-body experience)
- Suicidal thoughts
- Muscle pain (rare)
Is prevention possible?
The true amount of people suffering from withdrawal after stopping Paxil, Zoloft, Celexa or Lexapro is unknown. Some studies suggest around 20 percent of people will experience some degree of withdrawal symptoms while others believe it’s a lot higher. These withdrawals can last at a minimum of 1 to 3 weeks5Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation: A Systematic Review..
In an attempt to lower the risk of antidepressant discontinuation syndrome, you can ask your doctor about tapering off the drug slowly. Normally, if the treatment was 8 weeks, tapering over a period of two weeks is reasonable. After 6 to 8 months, you may taper the dose slowly over the course of a couple of months, but your mileage may vary.
Do not try to stop on your own, and always consult your doctor before lowering any dose of the antidepressant, even it if seems small.